Take the 2-minute tour ×
Biology Stack Exchange is a question and answer site for biology researchers, academics, and students. It's 100% free, no registration required.

Antihistamines are known to cause tiredness. The essential hormones of the body are insulin (glucose), parathyroid hormone (calcium) and aldosterone (Na-K ATPase, sodium).

I am thinking how this tiredness symptom can come. There are so many different antihistamines so I am confused about the mechanism how they cause tiredness.

Histamine acts on parietal cells of stomach via H2 receptors to stimulate hydrogen ion secretion - cephalic phase. Excess of antihistamines can lead to decreased acidity of stomach so change in conversion of pepsinogen into pepsin. So less pepsin breaking down peptides and proteins. Body has to something else to break those components - and this consumes much energy and makes you tired.

How it happens, I do not know exactly. My intuition is small mucus food mass stays in the intestines. Delayed absorption. Nutrients needed so liver has to work and make essential things - amino acids and something else. Some waste management also may happen - because of tiredness.

Changes in blood sugar level. Delayed most probably after food intake. Very fast and fast insulin secretion mechanism starting during wrong times - all of the sudden. So less insulin secretion cumulatively:

  • very fast mechanism - change of permeability of membranes (Na-K ATPase and sodium channels) reacting during times when not suitable - long after food intake
  • fast mechanism (phosphorylation of different things) happening more, since sympaticus apparently is not so inhibiting here
  • slow and very slow mechanisms however preferable (increased permeability of amino acids and mitoses)

So I think the tiredness of antihistamines is because of the increased amount of active fast mechanisms of insulin secretion, while less very fast mechanisms. To carry the raw food mass in the intestines also require much energy.

stops this - so probably insulin secretion too.

What is the physiological mechanism behind the tiredness of excess antihistamines?

share|improve this question
3  
What class of antihistamines are you referring to? (Those used to treat allergic responses act against the H1 receptor, not the H2 receptor.) –  Alan Boyd May 17 at 17:56
    
Both, since I do not understand how the tiredness can come only through the receptor H1. –  Masi May 18 at 7:59

1 Answer 1

up vote 3 down vote accepted

Thanks to studies on animal behavior and on histamine dection in the Central Nervous System, researchers found out the "histaminergic system". It's thought that histamine-containing neurons regulate sleep-wake cyrcle, immunity, memory, body temperature, drinking, feeding rhythms. By the way, knockout rats who lack of histamine system don't show big defects in any function.

H1-Receptors for Histamine are distributed in the CNS and in the rest of the body. H1-antagonists (such as Promethazine, Chlorcyclizine, Loratadine...) have different effects on CNS, depending on dose. At conventional doses central depression appears and patients are sedated. They can even experience an antihistamine "hangover" in the morning, even if they take these drugs at bedtime. By the way, antihistamine overdose typically shows with convulsions.

The "non-sedating" H1-antagonists, or "second generation" have a lot less effects on CNS. They have polar chemical structure: they can not cross the blood-brain barrier. By the way, a lot of typical and atypical anti-psychotic drugs have H1-antagonism effects on the brain (with H2 and H4 antagonism): their main goal is sedation to stop the patient from hurting himself (or others) during manic episodes.

So I think the last two sentences explain that sedation is almost a totally CNS-mediated side effect of antihistamine drugs.

H1-antagonists don't suppress gastic secretion, do not inhibit salivary, lacrimal or other exocrine secretions. Older H1-antagonists have an anti-colinergic effect on muscarinic receptors: they may reduce ACh-mediated secretions, typically in mouth and in the respiratory tree.

H2-antagonists are used to treat acid-peptic desease (as PPIs, proton pump inhibitors). CNS-related side effects are not commons, and include: confusion, delirium, hallucinations, slurred speech and headaches. These effects are mostly related with IV infusion of the H2-antagonist.

I just made a very small research on PubMed. I found this: http://www.ncbi.nlm.nih.gov/pubmed/3529778 as you can see it is a study (on only 9 patients, in 1986), about insuline-glucose-Cpeptide and ranitidine (H2-antagonist) relations. Their conclusion is "Ranitidine significantly increased the area under concentration/time curves for glucose and insulin but not that of C-peptide. Our data indicate that ranitidine does not affect pancreatic insulin release nor peripheral glucose utilization and are consistent with the hypothesis that ranitidine influences the hepatic clearance of glucose and insulin both of which undergo high first-pass liver extraction."

I think that tiredness is a typical CNS-mediated side effects of H1-antagonists (anti-allergic) but is not a side effect of H2-antagonists (anti-acid). Maybe H2-antagonists affects insulin action via hepatic effects.

*I'm italian (sorry for any english mistake) and I am a last-year medicine college student. I wrote trying to summarize some chapters (8, 32 and 45) of: - "Goodman & Gilman's The Pharmacological Basis of Therapeutics" - L. Brunton, B. Chabner, B. Knollman - 12th edition; McGrawth Hill 2011

share|improve this answer
    
This is wrong statement: [second generation] antihistamines cannot cross the blood-brain barrier. They can! Particularly, they can in the old and special medication (Montelukast). –  Masi May 18 at 15:19

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.